MAUDE Adverse Event Report: CONMED CORPORATION REFLEX ELC LAPAROSCOPIC CLIP APPLIER; HEMOSTATIC CLIP APPLIER

CONMED CORPORATION REFLEX ELC LAPAROSCOPIC CLIP APPLIER; HEMOSTATIC CLIP APPLIER
Catalog Number 530
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Type of reportable event changed from malfunction to serious injury due to medical intervention required (removal of clip that was not formed).
 
Event or Problem Description
The end-user facility reported that while using the reflex® elc laparoscopic clip applier in a cholecystectomy, the clip was not completely closed after the application.The clip became lost, but was able to be retrieved.This happened with two separate devices.To date there has been no additional information received regarding the patient's latest condition or any indication that a long term adverse effect has occurred.This report is raised on the basis of potential injury with recurrence.
 
Additional Manufacturer Narrative
Two (2) reflex® elc 530 laparoscopic clip appliers and one (1) unformed clip were received in one (1) sealed steam sterilization package.Both devices had lot stamp 201701231 on the bottom of the handle.In order to distinguish between the devices, one (1) was marked "a" and the other marked "b." visual inspection revealed the following: -device a: no clips were remaining in the cartridge out of the original 20 clips.The jaws were visibly widened.The clip stop was positioned between the jaws, but not in the jaw grooves.The clip stop was not bent or damaged.Lubricant grease had migrated to the jaws.The post features on the cartridge that hold the jaws in place had broken and appeared sheared off.Therefore, the jaws were loose in the cartridge.-device b: ten (10) clips were remaining in the cartridge out of the original 20 clips.The jaws were visibly closer together than expected.Lubricant grease had migrated to the jaws.Two (2) clips were positioned over the other clips ("piggy-backed") at the distal end of the cartridge.The weld between the distal end of the cartridge had separated.The post features on the cartridge that hold the jaws in place had broken and appeared sheared off.Since the returned clip was unformed, evidence suggests that the clip was not actually applied and fell out of the jaws.The complaint devices were evaluated by r and d engineer and manufacturing quality engineer.R&d engineer determined that failure in both devices may be a result of excessive force on the trigger handle during application, which resulted in shearing of the posts that secure the jaws in the cartridge.This complaint is most likely use related.No manufacturing related defects or malfunction were identified during the evaluation.A review of the device history record for this lot found no discrepancies during the manufacturing process that could have caused or contributed to this reported problem.This failure mode is addressed in the risk document with an acceptable risk level.There have been no serious injuries related to this product and failure mode, however an investigation is in progress to determine the root cause and to address this reported problem.The reflex® elc 530 laparoscopic clip applier is an endoscopic clip applier having application in a variety of laparoscopic procedures to ligate vessels and other small tissue structures.To ensure proper function of the endoscopic clip applier and to reduce the risk of patient injury, the instruction for use (ifu) provides the following precautions and warnings: - "do not use the endoscopic clip applier on vessels upon which metal ligating clips would not normally be used.- before endoscopic instruments and accessories from different manufacturers are utilized together in a procedure, verify compatibility prior to the start of the procedure.- always check to see that a clip is in the jaws before squeezing trigger.Closing of empty jaws on tissue may cause tissue damage.Always ensure trigger is squeezed completely and allowed to open to full initial position.- ensure the tissue or vessel fits completely within the confines of the clip or hemostasis may be compromised.- when firing the instrument, squeeze trigger firmly as far as it will go.Failure to completely squeeze the trigger could possibly compromise hemostasis.- when dividing the tissue next to the clip, the length of remaining cuff must be equal to or greater than the diameter of the vessel.Dividing the tissue immediately next to the clip, or otherwise leaving a short inadequate cuff, may result in the clip slipping off the tissue, compromising hemostasis.- inspect the ligation site to ensure proper application and that hemostasis has been achieved.".
 
Event or Problem Description

Brand Name
REFLEX ELC LAPAROSCOPIC CLIP APPLIER
Common Device Name
HEMOSTATIC CLIP APPLIER
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6593988
Report Number1320894-2017-00110
Device Sequence Number16460418
Product Code HBT
UDI-Device Identifier30653405074810
UDI-Public(01)30653405074810(17)220122(10)201701231
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K924929
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/25/2020
Device Catalogue Number530
Device Lot Number201701231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/26/2017
Supplement Report FDA Received Date05/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight73